Alert archive / Ohio / Red Flag Warnings in 2013

Red Flag Warning 1, NWS Wilmington, OH

March 20, 2013Lewis County, Mason County, Kentucky; Adams County, Pike County, Scioto County, Ohio

NWS Wilmington, OH issued this red flag warning at Mar 20, 2013, 9:46 AM EDT for Lewis County, Mason County, Kentucky; Adams County, Pike County, Scioto County, Ohio. It took effect at Mar 20, 2013, 12:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2013, 9:46 AM EDT (13:46 UTC)
In effect from
Mar 20, 2013, 12:00 PM EDT
Expired
Mar 20, 2013, 3:55 PM EDT
In force
4 hr
Issued by
NWS Wilmington, OH

Counties Lewis County, KY, Mason County, KY, Adams County, OH, Pike County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 83 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WWUS81 KILN 201346
RFWILN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON OH
946 AM EDT WED MAR 20 2013


KYZ099-100-OHZ081-082-088-202145-
/O.NEW.KILN.FW.W.0001.130320T1600Z-130320T2300Z/
MASON-LEWIS-ADAMS-PIKE-SCIOTO-
946 AM EDT WED MAR 20 2013

...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 7 PM EDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 081 ADAMS...FIRE WEATHER 
  ZONE 082 PIKE...FIRE WEATHER ZONE 088 SCIOTO...FIRE WEATHER 
  ZONE 099 MASON AND FIRE WEATHER ZONE 100 LEWIS.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 24 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

&&

$$
1 follow-up statement
238 
WWUS81 KILN 201955
RFWILN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON OH
355 PM EDT WED MAR 20 2013

KYZ099-100-OHZ081-082-088-202100-
/O.CAN.KILN.FW.W.0001.000000T0000Z-130320T2300Z/
MASON-LEWIS-ADAMS-PIKE-SCIOTO-
355 PM EDT WED MAR 20 2013

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS CANCELLED THE RED
FLAG WARNING. RELATIVE HUMIDITIES WILL REMAIN ABOVE 25 PERCENT FOR
THE REMAINDER OF THE AFTERNOON. THEREFORE...THE RED FLAG WARNING
HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this red flag warning went out at Mar 20, 6:33 AM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Mar 20, 6:33 AM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
633 AM EDT WED MAR 20 2013

.SYNOPSIS...
COLD AND MAINLY DRY WEATHER WILL PERSIST THROUGH THURSDAY IN A
WESTERLY FLOW BETWEEN HIGH PRESSURE OVER THE NORTHERN PLAINS AND
LOW PRESSURE ACROSS THE EASTERN GREAT LAKES. SOMEWHAT WARMER
TEMPERATURES ARE ANTICIPATED FOR FRIDAY AND SATURDAY AS THE HIGH
MOVES THROUGH THE OHIO VALLEY. THE NEXT CHANCE FOR WIDESPREAD
PRECIPITATION WILL BE ON SUNDAY...WHEN LOW PRESSURE IS FORECAST TO
TRAVEL THROUGH KENTUCKY.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD WEATHER WILL ACCOMPANY THE ARRIVAL OF ASTRONOMICAL SPRING.
THE AXIS OF HIGH PRESSURE STRETCHES FROM THE NORTHERN PLAINS TO
MIDDLE TENNESSEE. LOW PRESSURE AND A CYCLONIC FLOW PERSIST OVER
THE GREAT LAKES. AIRMASS UPSTREAM OF THE ILN CWA IS VERY DRY...AND
SHOULD PREVENT ANY SNOW SHOWERS FROM DEVELOPING TODAY.
HOWEVER...CLOUDS WILL INCREASE AS A WEAK TROUGH MOVES IN ON A
NORTHWEST UPPER FLOW. TEMPERATURES WILL BE QUITE CHILLY...WITH
HIGHS ONLY REACHING THE 30S IN MOST LOCATIONS. SUSTAINED WINDS
CLOSE TO 20 MPH WILL RESULT IN APPARENT TEMPERATURES IN THE 20S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
DRY WEATHER IS EXPECTED TONIGHT BEHIND A WEAK TROUGH. ANOTHER WEAK
DISTURBANCE DROPPING FROM THE GREAT LAKES ON THURSDAY MAY PRODUCE
OF FEW SNOW SHOWERS OVER NORTHERN COUNTIES. FOR FRIDAY...THE GREAT
LAKES LOW WILL FINALLY PROGRESS EAST WHICH WILL ALLOW THE AXIS OF
HIGH PRESSURE AND A VERY DRY AIRMASS TO PUSH INTO THE ILN AREA.

TEMPERATURES WILL STAY UNSEASONABLY COLD THROUGH THE PERIOD. HIGHS
ARE NOT EXPECTED TO REACH 40 ON THURSDAY...WHILE READINGS SHOULD
RISE TO 40 MOST PLACES ON FRIDAY UNDER SUNSHINE AND SLIGHT WARM
ADVECTION. NORMAL HIGHS ARE IN THE LOW TO MID 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A MORE VIGOROUS MID/UPPER LEVEL LOW WILL SHIFT OUT OF THE ROCKIES
AND TOWARD OUR AREA SATURDAY INTO SUNDAY. THERE CONTINUES TO BE
QUITE A BIT OF RUN TO RUN/MODEL TO MODEL DIFFERENCE IN BOTH THE
TIMING AND TRACK FOR THIS LOW. THE OPERATIONAL 12Z GFS HAS SHIFTED
IT FARTHER NORTH...TAKING IT UP ACROSS THE SOUTHERN GREAT LAKES BY
MONDAY. THIS IS ACTUALLY FAIRLY CLOSE TO THE 12Z GFS ENSEMBLE MEAN
DESPITE QUITE A BIT OF VARIANCE BETWEEN THE MEMBERS. THE 12Z CMC
ALSO APPEARS TO BE LINING UP CLOSER TO WHAT IS SUGGESTED BY THE
GFS. MEANWHILE...THE 12Z ECMWF IS MORE PROGRESSIVE AND MUCH
FARTHER SOUTH...TAKING THE LOW ACROSS THE TENNESSEE VALLEY THROUGH
SUNDAY NIGHT. IF THIS WERE TO VERIFY...IT LOOKS LIKE THERE WOULD
BE ENOUGH COLD AIR IN PLACE FOR SOME DECENT SNOW ACROSS OUR AREA
LATE IN THE WEEKEND. DESPITE THE MODEL DIFFERENCES...OVERALL IT
APPEARS THERE IS AN INCREASING CHANCE OF PCPN LATER THIS WEEKEND
SO WILL BOOST UP POPS ACCORDINGLY. OBVIOUSLY PTYPE WILL BE
DEPENDENT ON THE EXACT TRACK OF THE LOW AND HOW MUCH WARM AIR
POSSIBLY GETS PULLED UP INTO OUR AREA. WILL KEEP PTYPE MORE OF A
RAIN SNOW MIX AT THIS POINT DUE TO THE UNCERTAINTY OF THE TRACK.
THE SLOWER GFS CONTINUES TO HANG AN UPPER LEVEL TROUGH BACK ACROSS
OUR REGION THROUGH MID NEXT WEEK SO WILL LINGER SOME LOWER CHANCE
POPS THROUGH THE END OF THE PERIOD TO ACCOUNT FOR THIS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
BROAD UPR LEVEL TROF WILL CONTINUE ACRS THE GREAT LAKES WITH A
SHEARED OUT VORT ROTATING AROUND THIS FEATURE AND PIVOTING SE THRU
THE OHIO VALLEY TODAY.

SECONDARY COLD FRONT/TROF WILL PUSH THRU OHIO TODAY WITH HIGH
PRESSURE BUILDING SE EASTWARD ACROSS THE AREA BRINGING A
RE-ENFORCEMENT TO THE COLD AIR AND INCREASE IN THE SURFACE
PRESSURE GRADIENT PRODUCING GUSTY WINDS DURING THE DAY. WINDS
COULD GUST AS HIGH AS 25 KTS FROM MID MORNING THROUGH THE
AFTERNOON. LOW LEVEL COLD ADVECTION SETS UP AROUND THE HIGH
PRESSURE AREA. AFTER A CLEAR START TO THE MORNING EXPECT BKN VFR
CLOUD DECK WHICH WILL SPREAD ACROSS THE REGION DURING THE DAY
THICKEN INTO THE OVERNIGHT HOURS. GUSTS WILL DIMINISH THIS EVENING
WITH WINDS DROPPING OFF TO AROUND 10 KTS OVERNIGHT.

OUTLOOK...MVFR CIGS AND VSBYS POSSIBLE SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...JGL
AVIATION...AR
Hazardous weather outlook, Mar 20, 5:01 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
501 AM EDT WED MAR 20 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
501 AM EDT WED MAR 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Red Flag Warnings in Ohio, 2013Red Flag Warnings in Kentucky, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.